Florida, 2008Coastal Flood in Florida, September 11, 2008
September 11, 2008 · NWS TAE · 4 events in 4 counties and zones
Hurricane Ike generated high surf which resulted in minor beach erosion and coastal flooding along the Panhandle coast from Walton to Franklin County on the 11th.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Hurricane Ike generated high surf which resulted in minor beach erosion and coastal flooding along the Panhandle coast from Walton to Franklin County on the 11th.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tallahassee, FL wrote its last area forecast discussion before the first event at Sep 11, 1:30 AM EST, 30 minutes earlier.
Area forecast discussion, Sep 11, 1:30 AM EST, 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
230 AM EDT THU SEP 11 2008
...COASTAL FLOODING ALONG THE FLORIDA PANHANDLE AND BIG BEND
COASTLINE TODAY...
.SYNOPSIS...THE LATEST WATER VAPOR/UPPER AIR ANALYSIS DEPICTS A
TROUGH AXIS FROM THE NRN ROCKIES TO A LOW OFF THE SRN CA COAST, AND
A RIDGE FROM THE ERN PLAINS TO THE ATLANTIC COAST. AT 2 AM EDT,
CATEGORY 2 HURRICANE IKE WAS LOCATED NEAR LATITUDE 25.0 NORTH,
LONGITUDE 87.2 WEST, OR ABOUT 305 MILES SSE OF THE MOUTH OF THE MS
RIVER. MAXIMUM SUSTAINED WINDS REMAIN NEAR 100 MPH WITH HIGHER
GUSTS. IKE IS MOVING WNW NEAR 9 MPH INTO THE CENTRAL GULF OF MEXICO.
IT WILL BE MAKING ITS CLOSEST APPROACH TO OUR MARINE LEGS OVERNIGHT
INTO EARLY THURSDAY MORNING. SUSTAINED ELY WINDS AT THE PANAMA CITY
BUOY (42039) HAVE PEAKED AT 31 KTS THUS FAR, WITH GUSTS UP TO 39
KTS. THE WAVE HEIGHTS HAVE REACHED 22 FT WITH 10-12 SEC PERIODS.
LARGE SWELLS CONTINUE TO SPREAD NWD TOWARD THE COAST. STORM TIDES
THUS FAR HAVE BEEN 2-3 FT FROM THE WAKULLA COUNTY COAST WWD ALONG
THE PANHANDLE, AND AROUND 2 FT ALONG THE TAYLOR/DIXIE COUNTY COAST
WHERE THE FLOW WAS MORE OFFSHORE AND SWELLS HAVE HAD LESS OF AN
EFFECT.
&&
.SHORT TERM (TODAY-SATURDAY)...IMMEDIATE IMPACTS FROM IKE WILL BE
COASTAL FLOODING OVERNIGHT AND CONTINUING THROUGH THE DAY ON
THURSDAY. THE TIGHT PRESSURE GRADIENT FROM THE RIDGE TO THE
NORTHEAST AND IKE TO THE SOUTH WILL CREATE 20 TO 25 KNOT WINDS WITH
GUSTS TO TROPICAL STORM FORCE OVER OUR PANHANDLE OFFSHORE WATERS.
GIVEN THAT DESTIN TIDE GAGE IS RUNNING 2.5 FEET ABOVE NORMAL AND
THAT THE PANAMA CITY AND CEDAR KEY TIDE GAGES ARE RUNNING 2 FEET
ABOVE NORMAL...WILL CONTINUE TO FAVOR SLIGHTLY HIGHER TOTALS IN
PLACES THAN INDICATED IN PREVIOUS FORECASTS. ESPECIALLY SINCE THE
GFS BASED EXTRATROPICAL SURGE GUIDANCE IS RUNNING A LITTLE BELOW
OBSERVATIONS. THIS EQUATES TO THE FOLLOWING PREDICTION...
COUNTY STORM SURGE STORM TIDE
DIXIE 2 FEET 2 TO 4 FEET
TAYLOR 2 FEET 2 TO 4 FEET
JEFFERSON 2 FEET 2 TO 4 FEET
WAKULLA 3 FEET 4 TO 7 FEET
FRANKLIN 3 FEET 4 TO 7 FEET
GULF 3 FEET 4 TO 7 FEET
BAY 3 FEET 3 TO 5 FEET
WALTON 3 FEET 3 TO 5 FEET
THESE STORM TIDE VALUES ARE SIMILAR TO THOSE OBSERVED WITH HURRICANE
GUSTAV. REMEMBER, IF YOU HAD ISSUES WITH COASTAL FLOODING DURING
GUSTAV, YOU SHOULD HAVE ALREADY TAKEN PRECAUTIONS BEFORE THE WATERS
BEGIN TO RISE. THE EFFECTS OF HIGH SURF AND WINDS TURNING TO THE
SOUTHEAST BY SUNRISE TODAY WILL CAUSE COASTAL FLOODING, ESPECIALLY
ALONG THE SOUTHEAST FACING COASTLINE THAT WILL BE MAXIMIZED AROUND
THE TIME OF HIGH TIDE THURSDAY MORNING (REFER TO THE COASTAL HAZARD
MESSAGE, MIACFWTAE, FOR MORE DETAILS).
REGARDING SPECIFIC COUNTIES AND PRODUCTS, A COASTAL FLOOD WARNING
REMAINS IN EFFECT FOR COASTAL AREAS OF GULF, FRANKLIN AND WAKULLA
COUNTIES. THESE AREAS, WHICH FACE TO THE SOUTHEAST, WILL BE MOST
VULNERABLE TO COASTAL FLOODING. THE SOUTHEAST FLORIDA BIG BEND
COASTLINE (TAYLOR AND DIXIE COUNTIES) WILL BE LESS VULNERABLE DUE TO
AN OFFSHORE WIND COMPONENT.
HIGH SURF ALONG WITH DANGEROUS RIP CURRENTS WILL CONTINUE TO BE AN
CONCERN ALONG THE FRANKLIN AND PANHANDLE COASTS THROUGH THE NEXT
COUPLE OF DAYS. WE ARE ALREADY SEEING WAVE HEIGHTS FROM 14 TO 22
FEET AT THE BUOYS, AND THIS WILL ONLY INCREASE AS THE SWELL FROM IKE
CONTINUES TO PROPAGATE NORTHWARD. MODELS ARE FORECASTING PEAK WAVE
HEIGHTS FROM 16 TO 24 FEET AT BUOYS THIS MORNING. THIS EQUATES TO
SURF AT THE PANHANDLE/FRANKLIN COUNTY BEACHES OF 9 TO 13 FEET, WITH
HIGHER SETS POSSIBLE.
NOW FOR THE SENSIBLE WEATHER, DEEP LAYER MOISTURE FROM THE ATLANTIC
AND GULF OF MEXICO WILL CONTINUE TO KEEP RAIN CHANCES HIGH TODAY,
WITH LIKELY POPS FOR ERN ZONES, MAINLY DURING THE AFTN. A FEW OF THE
STORMS EMBEDDED WITHIN THE BANDS OF CONVECTION MAY PRODUCE STRONG
WINDS AND LOCALLY HEAVY RAIN. CONVECTION WILL WANE LATER THIS
EVENING WITH LOSS OF INSOLATION, THEN CRANK UP AGAIN ON FRIDAY. THIS
TIME THE FOCUS OF THE CONVECTION WILL SHIFT TO THE WRN ZONES, AS A
DEEP LAYER RIDGE TO OUR E SHUNTS THE TROPICAL MOISTURE SURGE WWD.
ON SATURDAY, THE RIDGE WILL TAKE HOLD OF THE REGION WITH ISOLATED
CONVECTION LIMITED TO DIURNAL SEA BREEZE CIRCULATIONS. TEMPS FOR THE
NEXT FEW DAYS WILL AVERAGE A FEW DEGREES ABOVE CLIMO, THEN INCREASE
A FEW DEGREES MORE ON SATURDAY.
&&
.LONG TERM (SATURDAY NIGHT-WEDNESDAY)...THIS PERIOD WILL BE
DOMINATED BY A DEEP LAYERED SUBTROPICAL RIDGE...WHICH WILL BUILD
INTO THE AREA DURING THE NEXT FEW DAYS. THIS RIDGE WILL KEEP
TEMPERATURES WELL ABOVE CLIMO SUNDAY AND MONDAY WITH MINIMAL RAIN
CHANCES. BY TUESDAY...SURFACE HIGH PRESSURE OFF THE MID ATLANTIC
WILL SET UP AN ELY FLOW ACROSS THE AREA WITH A BIT MORE MOISTURE AND
SLIGHTLY HIGHER RAIN CHANCES...AS WELL AS SLIGHTLY COOLER TEMPS.
&&
.MARINE...THE PRESSURE GRADIENT WILL CONTINUE TO TIGHTEN AS
HURRICANE IKE MOVES WEST-NORTHWEST TOWARD THE WESTERN GULF OF MEXICO
...AND SURFACE HIGH PRESSURE BUILDS OVER THE EASTERN U.S. WINDS AND
SEAS WILL REMAIN HIGH ACROSS THE MARINE AREA THROUGH FRIDAY. AT THIS
TIME...SUSTAINED WINDS ARE EXPECTED TO REMAIN BELOW TROPICAL STORM
FORCE. HOWEVER...GUSTS TO THIS LEVEL WILL BE POSSIBLE FROM TONIGHT
THROUGH THURSDAY. SIGNIFICANT SWELLS GENERATED BY IKE WILL BE MOVING
INTO THE WATERS DURING THIS TIME AS WELL. CONDITIONS WILL GRADUALLY
IMPROVE THIS WEEKEND INTO EARLY NEXT WEEK AS HIGH PRESSURE DOMINATES
THE WATERS. FOR MORE INFORMATION ON HURRICANE IKE...ALL MARINE
INTERESTS ARE URGED TO REFER TO THE LATEST FORECASTS FROM THE
NATIONAL HURRICANE CENTER.
&&
.AVIATION...A MOIST EAST TO SOUTHEAST FLOW OVERNIGHT WILL ALLOW FOR
MVFR CIGS AT KTLH AND KABY OVERNIGHT. ALSO EXPECT SOME IFR CIGS AT
KVLD. ON THURSDAY...EXPECT SIMILAR WEATHER TO WEDNESDAY WITH BANDS
OF SHOWERS AND THUNDERSTORMS DEVELOPING DURING THE AFTERNOON. WINDS
AT THE FL TERMINALS MAY GUST UP TO AROUND 20 KNOTS DURING THE DAY.
&&
.FIRE WEATHER...NO CONCERNS FOR THE NEXT FEW DAYS.
&&
.PRELIMINARY POINT TEMPS/POPS...
TALLAHASSEE 91 74 91 73 93 / 60 40 50 20 20
PANAMA CITY 90 77 88 77 90 / 50 40 60 20 20
DOTHAN 90 73 90 72 92 / 50 40 50 20 20
ALBANY 90 73 91 72 94 / 70 40 40 20 20
VALDOSTA 90 73 91 71 93 / 70 40 40 20 20
CROSS CITY 92 74 91 72 92 / 60 40 40 20 20
&&
.TAE WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
GA...NONE.
FL...HIGH SURF ADVISORY UNTIL 2 PM EDT /1 PM CDT/ SATURDAY FOR THE
FOLLOWING ZONES: BAY...COASTAL WALTON...FRANKLIN...GULF.
COASTAL FLOOD ADVISORY UNTIL 8 PM EDT /7 PM CDT/ THURSDAY FOR
THE FOLLOWING ZONES: BAY...COASTAL WALTON...DIXIE...JEFFERSON
...TAYLOR.
COASTAL FLOOD WARNING UNTIL 8 PM EDT /7 PM CDT/ THURSDAY FOR
THE FOLLOWING ZONES: FRANKLIN...GULF...WAKULLA.
GM...SMALL CRAFT ADVISORY UNTIL 8 PM EDT /7 PM CDT/ SATURDAY FOR THE
GULF WATERS FROM DESTIN TO THE OCHLOCKONEE RIVER OUT TO 60
NAUTICAL MILES.
&&
LONG TERM/AVIATION/FIRE WEATHER...CAMP
REST OF DISCUSSION...JAMSKIHazardous weather outlook, Sep 10, 4:35 AM EST, 21 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TALLAHASSEE FL
535 AM EDT WED SEP 10 2008
ALZ065>069-FLZ007>019-026>029-034-GAZ120>131-142>148-155>161-
GMZ730-750-755-765-770-775-111000-
COFFEE-DALE-HENRY-GENEVA-HOUSTON-INLAND WALTON-COASTAL WALTON-
HOLMES-WASHINGTON-JACKSON-BAY-CALHOUN-GULF-FRANKLIN-GADSDEN-LEON-
JEFFERSON-MADISON-LIBERTY-WAKULLA-TAYLOR-LAFAYETTE-DIXIE-QUITMAN-
CLAY-RANDOLPH-TERRELL-DOUGHERTY-LEE-WORTH-TURNER-TIFT-BEN HILL-
IRWIN-EARLY-MILLER-BAKER-MITCHELL-COLQUITT-COOK-BERRIEN-SEMINOLE-
DECATUR-GRADY-THOMAS-BROOKS-LOWNDES-LANIER-
APALACHEE BAY OR COASTAL WATERS FROM KEATON BEACH TO OCHLOCKONEE
RIVER FL OUT TO 20 NM-
COASTAL WATERS FROM APALACHICOLA TO DESTIN FL OUT 20 NM-
COASTAL WATERS FROM OCHLOCKONEE RIVER TO APALACHICOLA FL OUT TO
20 NM-
COASTAL WATERS FROM SUWANNEE RIVER TO KEATON BEACH OUT 20 NM-
WATERS FROM APALACHICOLA TO DESTIN FL FROM 20 TO 60 NM-
WATERS FROM SUWANNEE RIVER TO APALACHICOLA FL FROM 20 TO 60 NM-
535 AM EDT WED SEP 10 2008 /435 AM CDT WED SEP 10 2008/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST ALABAMA...SOUTHWEST
AND SOUTH CENTRAL GEORGIA...THE FLORIDA BIG BEND AND PANHANDLE...AND
THE ADJACENT COASTAL WATERS.
.DAY ONE...TODAY AND TONIGHT...
SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS WILL DEVELOP TODAY
AND TONIGHT AS TROPICAL MOISTURE SURGES NORTHWARD IN THE WAKE OF
HURRICANE IKE...WHICH WILL MOVE WEST-NORTHWEST INTO THE CENTRAL GULF
OF MEXICO. SEVERE WEATHER IS NOT EXPECTED...HOWEVER A FEW STRONG
STORMS WITH LOCALLY HEAVY RAINFALL WILL BE POSSIBLE. SMALL CRAFT
ADVISORY CONDITIONS ARE EXPECTED OVER THE MARINE WATERS. IN
ADDITION...LARGE SWELLS FROM IKE WILL APPROACH THE COAST THIS
AFTERNOON. THE SURF AND THREAT OF RIP CURRENTS ALONG AREA BEACHES
WILL ALSO INCREASE THIS AFTERNOON AND TONIGHT. THE COMBINATION OF
STRONG ONSHORE WINDS...LARGE SWELLS...AND HIGH ASTRONOMICAL TIDES
DUE TO AN APPROACHING FULL MOON...MAY LEAD TO SOME MINOR BEACH
EROSION AND MINOR COASTAL FLOODING AT TIMES OF HIGH TIDES LATER
TODAY AND TONIGHT.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...
HURRICANE IKE WILL CONTINUE ITS WEST-NORTHWEST MOTION...MAKING
LANDFALL ALONG THE LOWER TEXAS COAST EARLY SATURDAY MORNING. LOCALLY
HEAVY RAINFALL WILL BE POSSIBLE WITH A FEW OF THE STORMS AGAIN ON
THURSDAY. LARGE SWELLS AND HIGH SURF WILL CONTINUE THURSDAY AND
FRIDAY BEFORE CONDITIONS IMPROVE THIS WEEKEND. ONCE AGAIN...THERE
WILL BE A HIGH RISK FOR RIP CURRENTS FOR AREA BEACHES ON THURSDAY.
LOWER RAIN CHANCES AND WARMER TEMPERATURES WILL RETURN THIS WEEKEND
INTO EARLY NEXT WEEK AS A DEEP LAYER RIDGE OF HIGH PRESSURE BUILDS
OVER THE SOUTHEASTERN STATES.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE REQUIRED.
FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
WEBSITE ON THE INTERNET AT WEATHER.GOV...THEN CLICK ON YOUR AREA
OF INTEREST ON THE NATIONAL MAP.
JAMSKI
In the hours before
Local storm report, Sep 10, 8:39 PM EST, 5 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
939 PM EDT WED SEP 10 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0937 PM TSTM WND DMG SOPCHOPPY 30.06N 84.49W
09/10/2008 WAKULLA FL TRAINED SPOTTER
TREES DOWN
&&
BLOCKLocal storm report, Sep 10, 8:39 PM EST, 5 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED STORM EVENT TIME.
NATIONAL WEATHER SERVICE TALLAHASSEE FL
939 PM EDT WED SEP 10 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0637 PM TSTM WND DMG SOPCHOPPY 30.06N 84.49W
09/10/2008 WAKULLA FL TRAINED SPOTTER
TREES DOWN.
&&
BLOCKCoastal Flood, Franklin
- When
- September 11, 2:00 AM EST to 2:00 PM EST
- Where
- Franklin forecast zone
- Reported by
- Emergency Manager
- Coordinates
- 29.812, -84.800 (the zone’s center; the record gives no point)
St George Island State Park was closed due to high surf. Apalachicola's Water Street experienced flooding, as well as in front of a local seafood retailer and behind the Franklin County Courthouse.
Coastal Flood, Gulf
- When
- September 11, 3:00 AM EST to 3:00 PM EST
- Where
- Gulf forecast zone
- Reported by
- Emergency Manager
- Coordinates
- 29.909, -85.261 (the zone’s center; the record gives no point)
State Roads 30E and 30A on Cape San Blas were reduced to one lane each and closed to all but local traffic. St Joseph State Park was closed was closed.
Coastal Flood, Bay
- When
- September 11, 4:00 AM EST to 4:00 PM EST
- Where
- Bay forecast zone
- Reported by
- Emergency Manager
- Coordinates
- 30.238, -85.633 (the zone’s center; the record gives no point)
Coastal flooding closed a portion of Beach Drive and Cherry Street in Panama City. Minor beach erosion was reported at Mexico Beach and along Thomas Drive in Panama City. There was minor flooding in the Wildwood Road subsidivision.
Coastal Flood, Coastal Walton
- When
- September 11, 5:00 AM EST to 5:00 PM EST
- Where
- Coastal Walton forecast zone
- Reported by
- Emergency Manager
- Coordinates
- 30.619, -86.171 (the zone’s center; the record gives no point)
Minor coastal flooding and beach erosion was reported along U.S. Highway 98 from Santa Rosa Beach to Sandestin.
- Coastal Flood
- Flooding of coastal land by the sea, from storm surge, onshore wind or high tides.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flooding in Kansas, September 11 to 15, 20082 deaths · 2 injured · $4.7 million · 33 events
- Tropical Storm and Storm Surge in Louisiana, September 11 to 14, 2008$194 million · 35 events
- Flash Flooding and Flooding in Oklahoma, September 11 to 13, 2008$2.3 million · 36 events
- Flash Flood and Flooding in Texas, September 11 to 12, 2008$4.6 million · 7 events
- Storm Surge in Florida, September 11 to 12, 2008$1.3 million · 3 events
- Storm Surge in Alabama, September 11 to 12, 2008$1.0 million · 2 events
- Lightning Strike in Georgia, September 11, 200812 injured · 1 event
- Dust Storm and Damaging Winds in Arizona, September 11, 2008$130,000 · 65 kt wind · 7 events
- Flash Flooding in Illinois, September 11, 2008$45,000 · 4 events
- Flash Flood and Damaging Winds in Arizona, September 11, 2008$45,000 · 56 kt wind · 3 events
- Flash Flooding in Kansas, September 11, 2008$15,000 · 2 events
- Tropical Storm and Storm Surge in Mississippi, September 11 to 13, 20086 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 136157, 136151, 136141, 136140.